Home

About Us

Why Living Well

Patient Info

Doctors

Medication Mgt

Psychotropic Meds

7 Special Qualities

Articles

Locations

Contact Us

 

 

 

 

 

 

 

 

 

 

 

 

 

Will psychotropic drugs make me gain weight? 

mountainside scape

Will psychotropic drugs make me gain weight?

Not everyone will understand the merit of the question, especially in the face of a psychological problem. It is, however, a valid concern for many patients, particularly the adolescents who think appearance is everything. A thickening waist and jiggling arms and legs are enough reasons for a weight-conscious patient to reject further medication leading to a dismal outcome.

The truth is a number of these psychiatric medications can cause weight gain, but there are some that can foster a greater weight increase than others. It emphasizes the importance of finding the right meds for you through a prescriber who will give your concerns much thought and consideration.

What must you know about weight-gain meds?

         Alpha-2 receptor blockers: These are antidepressants that are preferred to be used on patients with low body weight and needing a gain in weight. An example is Remeron (mirtazapine). Weight gain has been reported to occur after four weeks of use.

 

         Mood stabilizing and anticonvulsant medications: These are drugs with acidic chemical components, such as Depakote (divalproex) that is used to manage signs and symptoms of bipolar disorder.

 

         Selective Serotonin Reuptake Inhibitors (SSRI): This is a class of antidepressants that is known to cause serious weight gain. One example is Paxil (paroxetine).

 

         Tricyclic Antidepressants (TCAs) and Monoamine oxidase inhibitors (MAOIs): These older classes of antidepressants are more notorious insofar as weight gain is concerned. Some TCA brands associated with weight gain are Tofranil (imipramine), Sinequan (doxepin), and Pamelor (nortriptyline), while MAOI brands to note are Parnate (tranylcypromine), Nardil (phenelzine), and Marplan (isocarboxazid).

 

         Weight gain is subjective. It is interesting to note that weight is not consistent. Some patients may respond to the med with a weight gain, while a similar drug may have no effect on the metabolism of another patient. This means that you and your prescriber just need to find the right med (will make you achieve functionality without making you fat) for you, through trial and error.

The bottom line is this: Pay attention to your diet and exercise regime during the course of treatment to avert or minimize potential weight gain. While you donít get to choose your medications, you can discuss the pros and cons of various meds available for you with your psychiatrist or psychiatric mental health nurse practitioner. More importantly, you can choose the right prescriber, such as Living Well Behavioral Health in Knightdale, NC on McKnight Dr. who will be willing to discuss with you options and other issues relevant to preventing or minimizing weight gain.

Insurances:

We accept Medicaid, Tricare, NC Health Choice, BC/BS Federal and State Health Plan

Our office address:

502 McKnight Drive Suite 201 & 202
Knightdale, NC
27545
Call us today! 919-803-2111

 

Copyright © 2017 Living Well Behavioral Health.

All Rights Reserved.

 All contents and materials contained are the property of Living Well BH

Site created by W. Merical, Inc.